I've always had a little bit of restlessness, but because of my BPD and OCD I tend to be less hyperactive than even a normal person. I rarely want to do anything or go anywhere. I've been prescribed bupropion for a while, and I took it for a couple of months with the only side affects I picked up on being weird dreams and possibly hyperactivity. I quit taking it for a while and now I am taking it again and experiencing that same feeling of "I need to do something, go somewhere!" I feel restless and when I get bored I get sad. does the hyperactivity mean the medicine is working? I'm not noticing much change in my mental state other than this newfound restlessness.
Is bupropion (Wellbutrin SR) making me hyper?
Question posted by chancey13 on 5 Feb 2019
Last updated on 1 June 2022
I have taken Wellbutrin 300mg XL 24hr for over 25 years now but can’t remember the milligrams when I first started back 24 years ago when both of my parents died in one year/can’t remember what my doctor paired it w/back then but it could’ve been Zoloft/Eventually I got off of the Zoloft&I’ve been on Wellbutrin since then but I take it at night at bedtime/not in the morning/now I just asked My Dr to up My mg because I’m in the house basically doing nothing after retiring/tired of going into stores & I still wear a mask weather or not to keep Myself safe/I don’t need to shop for anything/I have enough of everything if I ever go out like before all of the Covid hit/My family of course they all work full time/they live about 20 minutes from Me but they have their Own lives w/their partners. I’m single. Too old too go out anymore & mingle wearing a mask. Anyhow, Ive become of course depressed being in My situation.
So I asked My family Dr if He would increase the Wellbutrin. He upped it to 400mgs XL. So dummy Me-instead of taking them both together at night, I took My regular one the 300mg at night like usual & the 100mg in the morning and BAMN!!! What a personality jolt! My friend said are You on ADHD drugs or something? Your talking super fast & I can’t sleep barely! It just wound Me up like I guess speed would? I never tried speed but I heard speed doesn’t allow You to sleep. Now I have major sleep problems. So I’m switching to taking both of them at night together to experiment & see how I feel during the day. So My suggestion to You is try taking it at night. I always took it in the morning. It made Me feel OK but I experimented with it & taking it at night works better for Me. I don’t think I will ever stop taking it. Maybe lower Your dose mg? It’s actually 1 of the many antidepressants out there that also doesn’t make You gain weight! Most of the others do. I never felt hyperactive w/it though. Are You taking any other medications as well along with it at the same time? I also actually never dream. If You are taking it at night then switch to the morning to take it first thing. If not, do vice versa. It has worked for Me for over 25 years now-I am actually afraid to do without it.I’m glad I got on this site so I don’t feel like I’m losing My mind! It’s just the Wellbutrin not used to being in My system during the day! Thanks everyone for telling Your stories!
I felt like I was on speed and I have mild OCD
I have tried both Wellbutrin SR and now I take Wellbutrin XL.
I did not get the hyperactivity feeling but switched from SR to XL due to only needing to take 1x a day. My psychiatrist told me the SR can be more like a mild stimulant to some. I really like the XL, maybe you might consider switching it up if it continues. Good luck because Wellbutrin has changed my life and helps my depression tremendously.
Hello! Bupropion was prescribed for me in addition to my other Bipolar ll medications because I tend to have frequent depressive episodes and it's known to be very energizing because it's an atypical antidepressant that affects dopamine, serotonin, and norepinephrine. Reported side effects include restlessness, agitation, abnormal dreams, etc. in some users but because it is an atypical it isn't thought to provoke mania/hypomania.
How long have you been taking it and at what dosage? As far as effectiveness, it can take 4-6 weeks or longer to feel the full benefit of the drug. If you've been taking it for longer than that a dosage adjustment might in order. You might want to consult with your doctor for her/his professional advice.
Best regards and I hope you're feeling better soon. Wild Cat
I took Wellbutrin SR successfully for years. In recent years, I have developed more of a problem with anxiety. Wellbutrin SR started to exacerbate my anxiety, more than it was helping with depression. So I had to quit taking it. I needed an antidepressant that would treat anxiety/depression without causing me more anxiety. I liked the energy and motivation it was giving me, but the increased anxiety was not something I could overcome.
Wellbutrin (in fact, any antidepressant) has been known to push Bipolar individuals into hypomania if they're not on another med to help stabilize. It didn't push me into hypomania but it did wonders getting me out of a long term low grade depression. I did have some insomnia and a headache for the first couple weeks on the XR.
I'm not sure how BPD behaves entirely, have an acquaintance with it and I know she deals with varying degrees of depression on a semi-regular basis but haven't seen her hypomanic or even hyperactive.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.